Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 263, NWS Amarillo, TX

September 4, 2016Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 4, 2016, 6:32 PM CDT for Dallam County, Hartley County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 6:32 PM CDT (23:32 UTC)
Expired
Sep 4, 2016, 7:15 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 119 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS54 KAMA 042332
SVRAMA
TXC111-205-050015-
/O.NEW.KAMA.SV.W.0263.160904T2332Z-160905T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 715 PM CDT

* AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
  OF DALHART...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DALHART AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3596 10270 3625 10269 3640 10217 3594 10217
TIME...MOT...LOC 2332Z 263DEG 20KT 3612 10257 

HAIL...1.00IN
WIND...60MPH
 
$$

ANDRADE
1 follow-up statement
696 
WWUS54 KAMA 042352
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT SUN SEP 4 2016

TXC111-205-050015-
/O.CON.KAMA.SV.W.0263.000000T0000Z-160905T0015Z/
HARTLEY TX-DALLAM TX-
652 PM CDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN HARTLEY AND SOUTHEASTERN DALLAM COUNTIES...

AT 650 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
MILES NORTHEAST OF DALHART...MOVING EAST NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DALHART AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3596 10270 3625 10269 3640 10217 3594 10217
TIME...MOT...LOC 2350Z 263DEG 20KT 3613 10244 

HAIL...1.00IN
WIND...60MPH
 
$$

ANDRADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:06 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 4, 4:06 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
406 PM CDT SUN SEP 4 2016

.DISCUSSION...

The Panhandles will remain in an area of SW flow aloft between mid-a
upr lvl high center across the deep south and a trough w/ base
digging into NV. H7 theta-e ridging across the wrn 3rd indicates bit
of a monsoon connection there while low level SFC to H85 gulf
moisture is more evident across the east (hence the mid-upr 60s
dewpoints). Very weak s/wvs may enhance potential for locally
generated and NM mountain induced convection mainly along the H7
Theta-e axis in the WRN/NWRN 3rd of the region this evening and
again in the NW corner on Monday. Am generally keeping POPS in
ISOLD ranger to cover this convection.

By Tuesday the upper trough to the west will weaken, but also draw
nearer to the area placing the Panhandles near the SERN edge of a
jet streak with diffluence aloft noted. Deep layer moisture will
increase as H85-H5 thete-e ridging develops due to a tap into
tropical moisture across the ERN Pacific and continued SRLY low level
flow below. These factors will come together to produce another
cloudy and wet period late Tuesday-Wednesday with perhaps a
potential for heavy rainfall, although timing of precip events and
cloud cover may impact available instability (esp Wed). It appears
the best rain chance will come Tuesday night and Wednesday, but there
is significant differences between GFS, NAM and ECMWF which mainly
seem to revolve around the handling of a mid level H5 jet/impulse
which GFS is slower and stronger with than other models. Am leaning
somewhat toward a NAM/GFS blend, with less influence of the ECMWF,
but we will have to see. Given this, am showing isold-sct POPs
favoring the west Tuesday and Tuesday night with high end sct POPs on
Wed with best chances in the central and SE zones. There could be a
very low-end severe potential given increasing deep layer shear
these periods, but will be strongly dependent on getting good heating
through high cloudiness and possibly ongoing early precip on Wed.
Somewhat warm mid level temps and skinny cape profiles also suggest
heavy rainfall will likely be the biggest threat from storms that do
develop.

Will continue with previous trends which show decreasing POPs mainly
confined to the SE Thu and Fri, however this may change as model
solns are not in good agreement these periods. ECMWF, which was much
drier in the Tue-Wed timeframe is much wetter then other models Thu
and Fri as it shows the remnant of a ern Pac tropical system merging
into the base of the aforementioned trough and moving directly across
the Panhandles Thursday while the GFS leaves the remnant mid-level vort
center behind in AZ. Then on Friday, the ECMWF is stronger with a
northern stream trough and therefore drives a cold front into the
area while the GFS shows it stalling to the north. Again, will stick
closer to the GFS which is drier these periods attm, but this will
bear watching.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  87  67  83  68 /  10   5   5  30  40
Beaver OK                  72  92  72  91  72 /  10   5   5  20  20
Boise City OK              65  89  67  86  66 /  20  20  20  30  30
Borger TX                  71  90  71  87  71 /  10   5   5  30  30
Boys Ranch TX              68  89  68  85  69 /  20  10  10  40  50
Canyon TX                  67  87  67  82  68 /  10   5   5  30  40
Clarendon TX               69  88  69  86  71 /  10   5   5  30  20
Dalhart TX                 67  88  67  84  67 /  20  20  20  30  40
Guymon OK                  70  91  70  89  70 /  20  10   5  20  20
Hereford TX                67  87  67  83  67 /  20  10  10  40  50
Lipscomb TX                72  90  72  88  72 /  10   5   5  20  20
Pampa TX                   68  87  68  84  70 /  10   5   5  30  20
Shamrock TX                72  90  72  89  72 /  10   5   5  30  20
Wellington TX              72  91  72  91  72 /   5   5   5  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, Sep 4, 4:20 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT SUN SEP 4 2016

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
420 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE WESTERN
PANHANDLES THIS AFTERNOON AND EVENING. PROBABILITY OF SEVERE WEATHER
IS LOW AT THIS TIME. HOWEVER...SOME STRONGER STORMS MAY PRODUCE GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY WESTERN PARTS OF THE
PANHANDLES THROUGH THE PERIOD. HIGHEST CHANCES FOR STORMS WILL BE ON
TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS
TIME, HOWEVER AN ISOLATED STRONG TO SEVERE STORM MAY BE POSSIBLE ON
SOME DAYS. STORMS ON TUESDAY AND WEDNESDAY MAY PRODUCE AREAS OF
LOCALLY HEAVY RAINFALL AND THIS WILL BE THE MAIN THREAT FROM STORMS
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJG

In the hours before

Special weather statement, Sep 4, 5:51 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT SUN SEP 4 2016

TXZ006-042330-
HARTLEY TX-
551 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY COUNTY UNTIL 630
PM CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROMERO...OR 15 MILES NORTHEAST OF NARA VISA...MOVING EAST
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARTLEY AND ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3563 10295 3580 10297 3601 10226 3573 10219
TIME...MOT...LOC 2250Z 255DEG 35KT 3573 10287

ANDRADE
Special weather statement, Sep 4, 5:55 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT SUN SEP 4 2016

TXZ001-006-042345-
DALLAM TX-HARTLEY TX-
555 PM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARTLEY AND SOUTHERN
DALLAM COUNTIES UNTIL 645 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF WARE...OR 14 MILES WEST OF DALHART...MOVING EAST
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART...WARE AND CONLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3597 10291 3629 10280 3639 10217 3598 10217
TIME...MOT...LOC 2254Z 252DEG 22KT 3612 10277

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:51 PM CDTSpecial Weather StatementAMAHartley39 min
Sep 4, 5:55 PM CDTSpecial Weather StatementAMADallam50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.